Indiana, 2001

Damaging Winds in Indiana, April 6, 2001

April 6, 2001 · NWS ILN · 3 events in 3 counties and zones

3 thunderstorm wind, as filed by the National Weather Service.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$81,000
Crop damage
None recorded
Events
3

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Wilmington, OH wrote its last area forecast discussion before the first event at Apr 6, 2:22 PM EST, 1 hour 27 minutes earlier.

Area forecast discussion, Apr 6, 2:22 PM EST, 1 hour 27 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE WILMINGTON OH
322 PM EDT FRI APR 6 2001

UPPER RIDGE AXIS WILL MOVE THROUGH THE OHIO VALLEY TONIGHT AND TO
THE ATLANTIC COAST BY SUNDAY.  WITH SFC FRONT STAYING NORTH OF
HERE...WARM MOIST UNSTABLE AIR WILL REMAIN IN PLACE FOR THE NEXT
COUPLE DAYS AT LEAST.

RADAR SHOWS A SHOWER OR TWO OVER WEST CENTRAL OHIO.  OF GREATER
CONCERN ARE STRONG TSRA OVER NORTHERN ILLINOIS/INDIANA MOVING TOWARD
OUR AREA NEAR SFC FRONTAL BOUNDARY...WITH SVR WATCH ISSUED IN
INDIANA UP TO OUR CWAS WESTERN BORDER.  TSRA SHOULD HOLD TOGETHER
AS THEY MOVE INTO OUR UNSTABLE AIRMASS.  MORE TSRA COULD ALSO
DEVELOP SOUTH OF THE CURRENT TSRA OVER CENTRAL ILLINOIS AND
INDIANA...AS INSOLATION HAS CAUSED GREATER INSTABILITY THERE.  WITH
AREA UNDER SLIGHT RISK FOR SVR...HAVE ISSUED CLESPSILN HIGHLIGHTING
THE THREAT.

FOR TONIGHT...WILL GO WITH TSRA LIKELY WEST CENTRAL COUNTIES AND
DAY...WITH HIGH CHANCE ELSEWHERE...USING MAINLY BEFORE MIDNIGHT
WORDING IN WEST WITH FRONT LIFTING FARTHER NORTH TONIGHT.

WITH FRONT CONTINUING NORTH...TSRA CHANCE IS LESS FAVORABLE ON
SATURDAY.  HOWEVER...WITH PERSISTENT MOIST UNSTABLE AIR NEAR SFC AND
MID AND UPPER LEVEL SUPPORT...ILL KEEP 30% POPS ALL ZONES FOR
AFTERNOON TSRA.  WITH FAVORABLE LOW LEVEL MOISTURE AND JET
DYNAMICS...WILL CONTINUE CHANCE POPS FOR TSRA SATURDAY NIGHT AND
SUNDAY.

WITH 60 DEWPOINTS AROUND...FWC LOWS ARE TOO LOW...SO ILL BUMP THEM
UP A FEW DEGREES.  FWC ALSO APPEARS TOO LOW FOR SATURDAYS HIGHS
WITH FEWER CLOUDS AROUND THAN TODAY.  FWC HIGHS LOOK GOOD FOR
SUNDAY.

MISILN OUT.

.ILN...NONE.

CONIGLIO

In the hours before

Local storm report, Apr 6, 11:12 AM EST, 4 hours 37 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WILMINGTON, OH
1212 PM EDT FRI APR 6 2001

TIME(EDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0501 AM    5 N KENTON                OH   .88 INCH HAIL
04/06/01   HARDIN                         REPORTED BY COUNTYGARAGE

GAT
Special weather statement, Apr 6, 12:01 PM EST, 3 hours 48 minutes before
INZ050-058-059-066-073>075-080-KYZ089>100-OHZ026-034-035-042>046-
051>056-060>065-070>074-077>082-088-062200-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE WILMINGTON OH
101 PM EDT FRI APR 6 2001

...SEVERE WEATHER IS POSSIBLE THIS AFTERNOON AND THIS EVENING...

A WARM FRONT CROSSED OHIO LAST NIGHT AND IS NOW LOCATED NEAR LAKE
ERIE.  WARM...MOIST...UNSTABLE AIR HAS BECOME ESTABLISHED ACROSS THE
ENTIRE THE OHIO RIVER REGION.

THUNDERSTORMS OCCURRING OVER NORTHERN ILLINOIS ARE EXPECTED TO MOVE
INTO WEST CENTRAL OHIO AND EAST CENTRAL INDIANA LATER THIS
AFTERNOON...AND INTO CENTRAL OHIO BY MIDNIGHT.  ADDITIONAL
THUNDERSTORMS MAY DEVELOP AND MOVE THROUGH SOUTHERN OHIO AND NORTHERN
KENTUCKY AS WELL.

WITH STRONG WINDS ALOFT AND FAVORABLE TEMPERATURE AND MOISTURE
PROFILES THROUGH THE ATMOSPHERE...SOME OF THE THUNDERSTORMS MAY
REACH SEVERE LIMITS.  THE MAIN THREAT FROM THE SEVERE WEATHER WILL
BE FROM DAMAGING WINDS AND LARGE HAIL.

EMERGENCY MANAGERS ARE ENCOURAGED TO HAVE EMERGENCY PROCEDURES IN
PLACE BY THIS AFTERNOON...AND STORM SPOTTERS SHOULD BE PREPARED FOR
ACTIVATION.

CONIGLIO

The radar

The Indianapolis radar (KIND), 106 km away, was scanning. The volume nearest the first event began at 20:47 UTC.

Open the radar archive at this moment

Event by event

3 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Ripley

When
April 6, 3:49 PM EST to 4:05 PM EST
Where
Ripley County, Countywide
Measured
60 kt (69 mph)
Property damage
$75,000
Reported by
TRAINED SPOTTER
Coordinates
39.100, -85.333

Twelve houses and two mobile homes sustained minor damage. Seven barns were destroyed, five with heavy damage. A tree fell on a car. Nickel size hail also occurred.

Thunderstorm Wind, Dearborn

When
April 6, 4:10 PM EST to 4:15 PM EST
Where
Dearborn County, Lawrenceburg
Measured
50 kt (58 mph)
Property damage
$3,000
Reported by
LAW ENFORCEMENT
Coordinates
39.100, -84.850

A few trees were knocked down.

Thunderstorm Wind, Ohio

When
April 6, 5:20 PM EST to 5:23 PM EST
Where
Ohio County, Rising Sun
Measured
50 kt (58 mph)
Property damage
$3,000
Reported by
LAW ENFORCEMENT
Coordinates
38.950, -84.867

A few trees were knocked down.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Indiana in 2001Every state in 2001This day in weather historyWarnings in Indiana, April 2001

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5240262, 5240263, 5240264.